Mississippi, 2006Damaging Wind in Mississippi, March 20, 2006
March 20, 2006 · NWS JAN · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 20, 3:47 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 20, 3:47 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
347 PM CST MON MAR 20 2006
.DISCUSSION...SVR WX POTENTIAL IS PEAKING AS I WRITE AND WILL BE
WINDING DOWN BETWEEN 5-7 PM. DECENT AREA OF RAIN IS ANTICIPATED TO
STILL BE ONGOING JUST E OF I-55 WITH SCT TYPE ACTIVITY TO THE WEST.
WILL GO WITH 100 POPS ACROSS THE FAR EAST AND USE GUIDANCE
ELSEWHERE. THE PRECIP TREND WILL BE REVISITED PRIOR TO 6 PM AND POPS
WILL BE ADJUSTED BASED ON RADAR TRENDS.
ALL PRECIP WILL COME TO AN END BETWEEN 7-9 PM AS THE DRY PUNCH
PUSHES EAST OF THE CWA. CWA WILL SEE A CLEARING TREND FROM W TO E
BETWEEN 8-11PM WITH CLEAR SKIES FOR THE REST OF THE NIGHT. TEMPS
WILL COOL DOWN INTO THE 40S AND LOWER 50S AFTER MIDNIGHT BUT WILL
NOT BE FROM ANY COLD FRONTAL PASSAGE. THE FRONT WILL MOVE THROUGH
THE CWA DURING THE FIRST PART OF TUE AND BRING WITH A STRATUS DECK.
WINDS WILL ALSO BE QUITE BREEZY...ESPECIALLY ACROSS THE NW AND WEST.
I WILL NOT ISSUE A LAKE WIND ADV DUE TO FACT THAT IS WILL BE A
BOARDER LINE EVENT AND AS THE STRATUS MOVES...WINDS MAKING IT TO
THAT CRITERIA WILL HARD TO DUE. TEMPS WILL BE ON THE COOL SIDE AS
WELL...BASICALLY HOLDING IN THE MID 50S ACROSS THE NW TO NEAR 70 IN
THE SE.
AS FOR THE WATCHES THAT ARE IN EFFECT...DUE TO THE HEAVY RAIN
SHIFTING OUT OF THE FFA AREA...I WILL GO AHEAD AND CANCEL THE FFA.
AS FOR THE TORNADO WATCHES. THE NEW ONE IS FOR THE SE PORTION OF THE
CWA FROM BUDE TO MERIDIAN. THE TORN RISK IS ONLY FOR THE REGION FROM
MARION CO TO JONES CO. COUNTIES NORTH OF THAT LINE ARE IN THE
WATCH...BUT IT IS ONLY FOR ELEVATED HAIL POTENTIAL. I AM IN THE
PROCESS OF EVALUATING THE 1ST TOR WATCH AND WILL LIKELY CANCEL
SEVERAL COUNTIES...IF NOT THE ENTIRE WATCH...SHORTLY.
/CME/
LONGER TERM (TUESDAY THROUGH NEXT SUNDAY)...
ANOTHER POTENT LOOKING SHORTWAVE LOOKS TO START HEADING OUR WAY
WEDNESDAY...BUT FORTUNATELY IT WILL BE MOVING INTO A RATHER
MOISTURE-STARVED LOWER ATMOSPHERE ACROSS THE LOWER MISSISSIPPI
VALLEY. THIS LATTER FACT WILL SPARE US FROM ANOTHER ROUND OF HEAVY
RAIN AND STORMS...BUT IT DOES NOT LOOK LIKE ALL AREAS CAN BE
CONFIDENT ON REMAINING ENTIRELY DRY. THE BOUNDARY MOVING THROUGH
TUESDAY MAY PARK IN THE GULF IN CLOSE ENOUGH VICINITY TO OUR
SOUTHERN COUNTIES FOR THE NORTHWARD EXTENT OF ITS BAROCLINIC ZONE TO
PRODUCE SOME LIGHT RAIN WEDNESDAY NIGHT UP TO THE HIGHWAY 84
CORRIDOR. ISOLATED LIGHT SHOWERS WILL BE POSSIBLE AGAIN IN ALL AREAS
DURING THE DAY THURSDAY AS THE UPPER DISTURBANCE CROSSES DIRECTLY
OVER THE ARKLAMISS AND FORCES AT LEAST VIRGA OUT OF MID LEVEL CLOUD
DECKS. AFTER THURSDAY ITS HARD TO SEE ANY CHANCES FOR PRECIPITATION
AT ALL IN THE REGION UNTIL EARLY NEXT WEEK WITH ONLY PASSING CLOUDS
AROUND AS MINOR WAVES COME THROUGH IN A GENERAL NORTHWEST FLOW
PATTERN.
STILL THINKING THERE IS A VERY GOOD CHANCE FOR A FREEZE THIS WEEK
(AFTER TUESDAY) ALONG AND NORTH OF THE INTERSTATE TWENTY CORRIDOR.
LIKE THE PREVIOUS FORECASTER...I CONSIDERED A SPECIAL WEATHER
STATEMENT HIGHLIGHTING THIS POTENTIAL RELATIVELY LATE IN THE YEAR.
HOWEVER...MY CONFIDENCE REMAINS TOO LOW TO PINPOINT A PARTICULAR
NIGHT WHERE PROLONGED TEMPERATURES TO (OR BELOW) 32 DEGREES
WARRANT TALK OF A KILLING FREEZE. PROBLEM REMAINS CLOUD COVER AND
WIND ISSUES...ESPECIALLY WEDNESDAY THROUGH FRIDAY MORNINGS.
ULTIMATELY ONE OF THOSE MORNINGS WILL PROBABLY PROVIDE ENOUGH
RADIATIONAL COOLING FOR AT LEAST A LIGHT FREEZE TO OCCUR IN MANY
AREAS...BUT I HESITATE TO PICK THE NIGHT RIGHT NOW.
OTHERWISE...REMAINED CLOSE TO GFS GUIDANCE ON LONG TERM TEMPERATURES
AS ENSEMBLES STILL POINT TO READINGS REMAINING 1 TO 2 STANDARD
DEVIATIONS BELOW NORMAL THROUGH SATURDAY. THIS WOULD EQUATE TO HIGHS
FROM THE MID 50S TO LOW 60S WITH MINIMUMS IN THE 30S. JUGGLING THE
VARIOUS EXTENDED MODEL SOLUTIONS YIELDS THE FEELING THAT A WARM UP
IS COMING BY THE START OF NEXT WEEK. /BB/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 49 60 35 55 / 68 0 1 0
MERIDIAN 51 66 36 60 / 100 0 2 0
VICKSBURG 46 61 36 57 / 51 0 1 0
HATTIESBURG 54 72 42 62 / 100 0 1 2
NATCHEZ 46 65 38 58 / 48 0 0 3
GREENVILLE 45 55 32 54 / 58 5 2 0
GREENWOOD 45 55 32 55 / 73 6 2 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
SHORT TERM: CME
LONG TERM: BB
Hazardous weather outlook, Mar 20, 4:35 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CST MON MAR 20 2006
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
212235-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
435 PM CST MON MAR 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND TUESDAY...
...THUNDERSTORMS...
THE MAIN PERIOD OF SEVERE WEATHER IS OVER...HOWEVER...SOME
ELEVATED INSTABILITY STILL EXISTS ACROSS THE SOUTHEAST PORTION OF
THE FORECAST AREA. AS THE STRONG UPPER LOW SWINGS EAST...THERE
COULD BE A AN ISOLATED STORM PRODUCE DIME TO PENNY SIZED HAIL. IF
THIS WERE TO OCCUR...IT WOULD MAINLY BE POSSIBLE BETWEEN 4 PM AND
7 PM. ALL ACTIVITY IS EXPECTED EXIT THE REGION BETWEEN 7 AND 9
PM.
...FLOODING...
LOCALLY HEAVY RAINFALL WILL REMAIN A POSSIBILITY BETWEEN 4 PM AND
8 PM ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA. ANY HEAVY
RAINFALL WILL BE LOCATED ALONG AND SOUTH OF A BROOKHAVEN TO
MERIDIAN LINE. THIS REGION HAS ALREADY RECEIVED 2 TO 4 INCHES OF
RAINFALL TODAY. AN ADDITIONALLY 1...POSSIBLY 2 INCHES WILL STILL
BE POSSIBLE THROUGH EARLY EVENING. ALL ACTIVITY IS EXPECTED TO
EXIT THE REGION BETWEEN 7 AND 9 PM.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...
...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
UNSEASONABLY COLD AIR IS EXPECTED TO FILTER SOUTH INTO THE
ARKLAMISS LATER TUESDAY IN THE WAKE OF THE COLD FRONT MOVING INTO
THE REGION LATE TONIGHT. LOWS BOTH TUESDAY NIGHT AND WEDNESDAY
NIGHT COULD REACH FREEZING ACROSS PORTIONS OF NORTHERN
MISSISSIPPI ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR. A
HARD...KILLING FREEZE IS NOT EXPECTED TO OCCUR...BUT MEASURES MAY
NEED TO BE TAKEN TO PROTECT TENDER VEGETATION.
...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY...
COLD HIGH PRESSURE WILL MOVE OVER THE REGION LATER THIS
WEEK...POSSIBLY SETTING THE STAGE FOR A LATE SEASON FREEZE.
TEMPERATURES BOTH FRIDAY AND SATURDAY MORNINGS ARE EXPECTED TO
FALL TO NEAR FREEZING IN MANY PORTIONS OF THE ARKLAMISS.
PROBABILITIES APPEAR GENERALLY LOW FOR A WIDESPREAD PROLONGED AND
KILLING FREEZE TO OCCUR...BUT AGRICULTURAL INTERESTS SHOULD
MONITOR SUBSEQUENT FORECASTS WITH THAT POSSIBILITY IN MIND.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 20, 5:22 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
522 PM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FLOOD COLUMBIA 31.26N 89.83W
03/20/2006 MARION MS EMERGENCY MNGR
MINOR STREET FLOODING REPORTED IN TOWN.
&&
BRYANTLocal storm report, Mar 20, 5:23 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
523 PM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 8 NW LAUREL 31.78N 89.24W
03/20/2006 JONES MS AIRPLANE PILOT
WIDESPREAD TREES AND POWERLINES DOWN NEAR SHADY GROVE
COMMUNITY. ALSO CANOPY BLOWN OFF OF A SERVICE STATION.
&&
GERARDLocal storm report, Mar 20, 5:23 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
523 PM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 8 NW LAUREL 31.78N 89.24W
03/20/2006 JONES MS EMERGENCY MNGR
WIDESPREAD TREES AND POWERLINES DOWN NEAR SHADY GROVE
COMMUNITY. ALSO CANOPY BLOWN OFF OF A SERVICE STATION.
&&
GERARDLocal storm report, Mar 20, 5:42 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
542 PM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 2 N COLLINS 31.67N 89.56W
03/20/2006 COVINGTON MS LAW ENFORCEMENT
CLUSTER OF TREES SNAPPED IN HALF WITHIN INDUSTRIAL PARK A
FEW MILES NORTH OF COLLINS. REPORTED BY COUNTY SHERIFFS
DEPARTMENT.
&&
BRYANTLocal storm report, Mar 20, 5:44 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
544 PM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 N BROOKHAVEN 31.63N 90.45W
03/20/2006 M0.50 INCH LINCOLN MS EMERGENCY MNGR
REPORTED ON OLD RED STAR ROAD.
&&
19Local storm report, Mar 20, 5:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
551 PM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL MAGEE 31.87N 89.73W
03/20/2006 M0.25 INCH SIMPSON MS EMERGENCY MNGR
&&
19Thunderstorm Wind, Lawrence
- When
- March 20, 6:05 PM CST to 6:14 PM CST
- Where
- Lawrence County, 3 mi S of Oma
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.700, -90.133
Several trees were blown down across a few county roads across northern Lawrence County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Texas, March 20, 20061 death · 9 injured · $200,000 · 55 kt wind · 3 events
- Winter Storm in Nebraska, March 20 to 21, 2006$1.6 million · 11 events
- Tornado in Mississippi, March 20, 20061 injured · $500,000 · F1 · 1 event
- Winter Storm in Nebraska, March 20 to 21, 2006$300,000 · 6 events
- Tornado in Mississippi, March 20, 2006$100,000 · F1 · 1 event
- Flash Flood in Mississippi, March 20, 2006$300,000 · 1 event
- Tornadoes and Hail in Oklahoma, March 20, 2006$90,000 · F0 · 19 events
- Damaging Wind in Mississippi, March 20, 2006$100,000 · 65 kt wind · 1 event
- Damaging Wind in Oklahoma, March 20, 2006$100,000 · 80 kt wind · 1 event
- Flash Flooding and Hail in Georgia, March 20 to 21, 2006$32,000 · 1.75 in hail · 12 events
- Damaging Wind in Alabama, March 20, 2006$50,000 · 52 kt wind · 1 event
- Damaging Wind in Alabama, March 20, 2006$50,000 · 75 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491244.